The magical mystery land of community health

I don't make this stuff up!…but I do change identifying information.

A Higher Standard October 6, 2011

Filed under: Uncategorized — lesbonurse @ 2:04 am

The new WPATH (World Health Association for Transgender Health) Standards of Care were released while I was at the recent WPATH conference.  It’s definitely a move in the right direction!  You can read the new standards here.

The conference was interesting.  For the first time, I felt like I was legit to identify as a “real” transgender health provider in front of some of the big names in transgender health.  On that note, I will finally get my ass in gear to write down a few of the interesting or challenging problems in trans health management that I’ve come across:

  • Pelvic pain in FTMs: This is a widely reported problem among FTMs (or at least, among those on the Eastern Seaboard).  Why?  No one really knows.  What I do know is that at least half of my trans guys who are on testosterone report mild, moderate or severe crampy pelvic pain.  Most patients report that it feels similar to menstrual cramping, although they are not getting periods anymore.  For some patients, it’s associated with sex or orgasm.  The workups that I’ve done (ultrasounds, and in 1 case an endometrial biopsy) have been negative.  NSAIDs are somewhat helpful, but don’t seem to completely take the pain away.  Hysterectomy is reportedly the only definitive treatment; in my patients who have succesfully gotten  a hysto for pelvic pain (n=2), they reported that they still get twinges of pain but that the more severe cramping is gone.  Other than recommend a heating pad, ibuprofen and a surgical consult, it seems that there isn’t much to be done for this problem.  I have changed my informed consent counseling to include discussion of this problem before initiating testosterone.  No one has decided not to go on T because of it, but I think it’s important that people at least know that it might (probably will) happen.
  • Estrogen levels that don’t go up into normal female range on the recommended dose: When I first started to see trans patients for hormones, I was extremely careful to follow the existing protocols from other clinics, in terms of dosages and labs.  I’ve had a couple of patients whose estrogen levels just did not rise into the moderate-normal reference range, despite being on spironolactone and/or finasteride.  I increased the dose of estrogen incrementally, and in some cases it took a high dose to achieve the desired effects.  I have one patient (who is  >300 lbs) on 10mg estradiol IM every 2 weeks, which is twice the recommended dose.  (As an aside, I rarely use IM estradiol unless the patient has a good reason to want/need it, since it’s no longer a recommended mode of delivery).  I have another couple of patients who are on 6mg estradiol daily, which is at the top of the usual recommended dosages.  I don’t feel like I’m going crazy with the estrogen…there are just some cases that require more.  I’ve tried to be open-minded but careful when increasing people’s doses.  So far I haven’t had anyone with a major adverse event.  *fingers crossed*
  • Persistent vaginal bleeding in FTMs on testosterone: Most patients will become amenorrheic within 6 months of an adequate dose of testosterone. However, I’ve had 1 patient who has continued to have regular menstrual bleeding every month for almost a year.  I had another patient who resumed monthly bleeding after a few years of amenorrhea (he’s one of the people who got a hysto).  Both of these patients had testosterone in the normal male range, and the one who never stopped having cycles has had testosterone above the male range for several months (we’re in the process of adjusting the dose to lower the level).  We’ve tried going from every 2 week injections to weekly injections, without improvement.  Why does this happen?  Is the testosterone aromatizing to estrogen and then keeping the female cycle going?  Are the patients’ bodies just resistant to the cycle-suppressing effects of testosterone?  I don’t know.  The solution, in both the cases, was Danazol.  It’s a very effective medication at suppressing menstrual bleeding.  However, it doesn’t really answer the question of why.  For one of the cases, the hysterectomy has cured the problem.  For the other patient, a pelvic ultrasound is pending.  After that, we’ll probably pursue a surgical consult.
 

9 Responses to “A Higher Standard”

  1. Sonia Says:

    In my five years of experience as a RN and NP, I have had only one transgender patient. I have had very few gay or lesbian patients. I think there have been others who received care and treatment but chose not to identify themselves as gay, lesbian, or transexual. In my limited experience, it seems that some of these patients delayed seeking care, and unfortunately, came to the clinic with advanced disease.

    I want to be prepared to offer all my patients very good care. Thank you for the link to the WPATH document. It is now on my list of things to read.

    • lesbonurse Says:

      That is great that you are committed to ensuring that all of your patients receive the best care possible. In addition to the WPATH standards of care, I would also recommend UCSF’s Center of Excellence for Transgender Health. They have a really good collection of web-based information, including a lot of stuff for primary care providers: http://transhealth.ucsf.edu/trans?page=protocol-00-00. I have about 50 transgender patients, and another 20 LGB patients, and that’s in a community clinic. So the patients are definitely out there…they are just waiting to find providers that they trust.

  2. tino Says:

    Hi Lesbonurse! My BF stumbled across your site whilst googling “pelvic pain in transgender males” or some such thing, cause he experiences that too from time to time. He sent me a link to your blog, because I am a nursing student and always looking for good trans health info as well, so THANKS from us both. I wanted to leave a comment also to let you know about the Rebelious Nurses Conference happening in spring of 2013 in New Haven, CT. It is a conference for feminist, queer, social-justice-seeking, change-making nurses! There is a website in the works, and an email listserv if you (or your readers) want to subsribe, to keep updated on the planning aspect.
    Take care!
    -E. Tino

  3. Stonieman Says:

    Why doesn’t Lesbo Nurse post any more? I miss reading your post. I know, I know, you are a bit busier these days, love ya Lesbo Nurse. me

  4. Sonia Says:

    Lesbonurse,
    I wish you were still writing! I hope this is not your last post ever!
    Sonia

    • lesbonurse Says:

      I keep meaning to get back to the blog, but I’m so busy lately…I’ll write eventually, I promise!

  5. tino Says:

    Howdy! I wanted to write again and give you an update on the Rebellious Nursing Conference! It is happening in September 2013 in Philadelphia and we are actively organizing to pull it together. Here is some info if you or your readers are interested: http://www.rebelnurse.org also http://www.facebook.com/rebelliousnursing .
    I also wanted to ask how you would feel if we used some of your highly informative and insightful blog posts on our website blog. I think many of our members would benefit from reading your stuff. If youd rather not, no biggie, I totally understand. I hope you are having a lovely new year! Cheers, Tino

  6. karen roberts Says:

    hi, lesbonurse! I am going to catch up with all your old entries, but I’m an NP working on my DNP, and considering doing my project on transgender health. I’d love to be in touch with you by email.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

 
Follow

Get every new post delivered to your Inbox.